Questions about going off of birth control pills
I've been taking birth control pills for almost seven years and decided to stop taking them as of my last cycle last week. What kind of changes should I be expecting? How long will it take for my body to get used to not having the hormones? In the past few days, I've been feeling very edgy, tired, and with on and off headaches. Is it true that once you withdraw from birth control pills, you may actually lose a few pounds?
It's great that you're wanting to get a better sense of what your body may go through after you stop taking birth control. Birth control pills work by tricking your pituitary gland (the hormone control center in your brain) into thinking you're pregnant, thus prompting it to turn off the ovulation switch. When you go off the pill, your menstrual cycle generally returns to its pre-birth control pill state; however, your period may not return right away as it can take a few months for your body to start producing hormones again. This potential post-pill amenorrhea (lack of a menstrual period) is even more reason to be diligent with other forms of birth control now that you're pill-free.
The changes that you may see during your body's hormonal recalibration are typically a return to your earlier pattern of menstruation. If your periods were irregular before you began taking birth control pills, it's likely that you'll again have irregular periods once you stop. Any increased cramping or bleeding you experience isn't usually caused by going off the pill, but rather it's simply your body going back to its previous state.
Different people report different side effects after discontinuing use of their birth control pills. Other than feeling on edge, tired, and having headaches, side effects may also include nausea and breast tenderness, which may be caused by your body being stuck in an "estrogenic" phase similar to pregnancy as your hormone levels relearn how to balance on their own. However, these side effects may also be the products of anxiety about being off the pill or a host of other factors. Furthermore, while there's been debate over the link between birth control pill usage and weight gain, there is no solid evidence that going off the pill will cause you to drop a few pounds.
Although it may take a few months for your hormone levels to return to normal and for ovulation and menstruation to find their stride, it's possible for you to get pregnant during your first pill-free cycle. If Auntie Flo still hasn't paid you a visit within three months of going off the pill, and you're having sex, you may want to take a pregnancy test. Still nothing at six months? You may consider contacting a health care provider. If you aren't interested in getting pregnant at this time, then alternate birth control methods are recommended. You can read the related Q&As for more information or talk to your health care provider.
For the seven years you've been on the pill, when it comes to ovulation and menstruation your pituitary gland has been on vacation. As you may sympathize with, readjusting to regular functioning post-vacay may be difficult, so give it a month or two to get back into the swing of things.
Originally published Aug 06, 2004
Submit a new comment
Can’t find information on the site about your health concern or issue?